The chaos of the solution semigroup for some partial differential equations in weighted Banach spaces
© Yang; licensee Springer. 2014
Received: 18 November 2013
Accepted: 1 April 2014
Published: 6 May 2014
In this paper we deal with the solution semigroup of some partial differential equations in a weighted Banach space on the real axis. We aim at showing the connection between complex-analytic approach and chaotic theory. With the approach of Carleman’s formula and Joel H Shapiro’s construction, we could construct dense systems of functions from which the chaos of the solution semigroup follows. The novelty of our paper is the usage of the complex-analytic approach in investigation on chaos of some partial differential equations. As far as we know, our manuscript is the first paper in this direction.
Keywordspartial differential equation -semigroup weighted Banach spaces chaos Carleman’s formula
It is natural to ask the following question:
Does the hypercyclicity or chaos of the solution semigroup of (1) and (2) still hold when is in other Banach spaces?
In , the normal family in an open set in the complex plane which is integer translates of an entire function is characterized. The hypercyclicity of bounded translation operators on Hilbert spaces of entire functions which have slow growth is characterized in . The translation operators are engaged in  to get the intriguing and beautiful chaotic characterizations of simple connectivity. For the reader’s convenience, we shall recall some basic facts on the concept of chaos.
In the last decade it has been observed that chaotic behavior in the sense of Devaney  can occur in some infinite-dimensional space for a linear operator. Recall a continuous linear operator T on a topological vector space X is called hypercyclic if there exists a vector whose orbit is dense in X. A periodic point for T is a vector such that for some . T is said to be chaotic if it is hypercyclic and its set of periodic points is dense in X.
Lemma 1.1 (The hypercyclicity criterion)
pointwise on ,
pointwise on ,
TS is the identity map on .
Then T is hypercyclic on X.
In this paper we shall show that the solution semigroup of (1) which is defined in (3) is chaotic in some . Our proof is based on constructing function system which is dense and periodic under the acting of the solution semigroup, which is a totally complex-analytic approach. In Section 2, we introduce some basic results from complex analysis. Our theorem on chaos of the solution semigroup of (1) will be proved in Section 3.
2 Preliminary lemmas
From now on, A denotes positive constants and it may be different at each occurrence.
Let us recall Carleman’s formula, which connects the zeros of a holomorphic function with its behavior on the boundary of a circle.
is finite. It is called the Legendre transform or the Young dual function for α (see ).
then the system is dense in .
Proof We use the Hahn-Banach theorem. Suppose ϕ is a continuous linear functional on that annihilates each exponential function for . By Hahn-Banach we will be done if we can show that on .
for each .
which gives , proving Lemma 2.2. □
We also need the following uniqueness theorem on holomorphic functions of exponential type growth on the right half plane characterized by the indicator functions (see ).
Lemma 2.3 (Carleson’s theorem)
Suppose that is regular and exponential type in and ; then if and only if , .
3 The chaotic theorem
With the useful criteria for the density in Lemma 2.2 and Lemma 2.3 in hand, we are able to prove Theorem 3.1, which is the main result of this paper.
holds for some positive constant a, then the discrete semigroup is chaotic in .
Proof It is obvious that the discrete semigroup is very close to the translation operators . We shall follow the proof for in . We will proceed with the proof in two steps.
Step 1: The solution semigroup is hypercyclic in .
Our business is to find the dense subspaces and and the inverting operator S required by the hypercyclicity criterion in Lemma 1.1.
By the density Lemma 2.2, it is obvious that is dense in . The case of can be done in a similar fashion, that is, applying Carleman’s formula in Lemma 2.1 to the closed half circle on the left half plane . This argument works as well for Lemma 2.1 and Lemma 2.2. Thus, we have obtained the dense subspaces of .
For every , . Note that can be written as , therefore, .
Let be the operator translation by −a, i.e. . For every , . Note that can be written as , therefore, .
Finally, we have on where I is the identity operator.
Step 2: admits a dense periodic points subset.
Since the obvious periodic points for , where q is a (real) rational number, no longer span a dense subspace of , it requires a bit more work.
where A is some positive constant depend on n. Thus is regular and exponential type in the closed right half plane , satisfying . By Lemma 2.3, we can deduce from for all . Thus E is dense in .
is another collection of periodic points for . Thus the linear span of also consists entirely of periodic points. To prove Theorem 3.1, it remains to show that is dense in . We will see that it reduces to show that is dense in .
Recall that we have proved the density of the systems E. So it is just a job for the Hahn-Banach theorem to show that the closure of the span of contains E. Suppose ϕ is a nontrivial bounded linear functional that annihilates every function in . By the Hahn-Banach theorem it is enough to prove that ϕ also annihilates every function in . That is, we are assuming that for all and we want to prove for .
We will show that the left-hand side of (11) has square-summable coefficients. Thus we can deduce all of the coefficients must be zero by the uniqueness theorem from the theory of Fourier series.
for all , where . Since , we have , which show that the right-hand side of (11) belongs to of the unit circle. Thus by (11) all the coefficients must be zero, proving Theorem 3.1. □
The author gratefully acknowledges the help of the referees and the editors, which lead to the improvement of the original manuscript. His thanks also goes to Prof. Hui Fang who introduced the work of Fukiko Takeo to the author. This work was supported by National Natural Science Foundation of China (Grant No. 11261024).
- Takeo F: Chaos and hypercyclicity for solution semigroups to some partial differential equations. Nonlinear Anal. 2005, 63: 1943–1953. 10.1016/j.na.2005.02.010View ArticleGoogle Scholar
- Takeo F:Chaotic or hypercyclic semigroups on a function space or . SUT J. Math. 2005, 41(1):43–61.MathSciNetGoogle Scholar
- Chan KC, Shapiro JH: The cyclic behavior of translation operators on Hilbert spaces of entire functions. Indiana Univ. Math. J. 1991, 40: 1421–1449. 10.1512/iumj.1991.40.40064MathSciNetView ArticleGoogle Scholar
- Kim JH, Rubel LA: Integer translation of meromorphic functions. Trans. Am. Math. Soc. 1997, 349: 1447–1462. 10.1090/S0002-9947-97-01504-3MathSciNetView ArticleGoogle Scholar
- Shapiro JH: Simple connectivity and linear chaos. Rend. Circ. Mat. Palermo Suppl. 1998, 56: 27–48.Google Scholar
- Devaney RL: An Introduction to Chaotic Dynamical Systems. Addison-Wesley, New York; 1989.Google Scholar
- Shapiro JH: Composition Operators and Classical Function Theory. Springer, New York; 1991.Google Scholar
- Boas RP Jr.: Entire Functions. Academic Press, New York; 1954.Google Scholar
- Levin BY: Lectures on Entire Functions. Cambridge University Press, New York; 1987.Google Scholar
- Deng GT: Incompleteness and closure of a linear span of exponential system in a weighted Banach space. J. Approx. Theory 2003, 125: 1–9. 10.1016/j.jat.2003.09.004MathSciNetView ArticleGoogle Scholar
- Yang XD: Incompleteness of exponential system in the weighted Banach space. J. Approx. Theory 2008, 153: 73–79. 10.1016/j.jat.2008.01.004MathSciNetView ArticleGoogle Scholar
- Yang XD, Tu J:On the completeness of the system in . J. Math. Anal. Appl. 2010, 368: 429–437. 10.1016/j.jmaa.2010.03.039MathSciNetView ArticleGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an Open Access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.0), which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly credited.